Hail, Polk
- When
- June 22, 4:22 PM CST
- Where
- Polk County, 0.86 mi NE of Grimes
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.690, -93.790
Public report of nickel sized hail.
A shortwave dropped across Iowa, helping to increase warm air advection and moisture transport into the area. Steep lapse rates around 8 C/km and MLCAPE of 1000 J/kg was accompanied by deep layer shear of over 40 knots, creating an environment supportive of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A shortwave dropped across Iowa, helping to increase warm air advection and moisture transport into the area. Steep lapse rates around 8 C/km and MLCAPE of 1000 J/kg was accompanied by deep layer shear of over 40 knots, creating an environment supportive of large hail. Scattered storms strengthened through the afternoon, with a few producing quarter to ping pong ball sized hail through the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 2:03 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 303 PM CDT Tue Jun 22 2021 .DISCUSSION.../Tonight through Tuesday/ Issued at 302 PM CDT Tue Jun 22 2021 Forecast Highlights: * Scattered Storms (a Few Severe) to persist this evening. Main hazards will be large hail and damaging winds. * Widespread showers and thunderstorms (a Few Severe) Thursday and Friday to bring beneficial rain to Iowa * Storm chances will linger over the weekend and into early next week. Uncertainty in storm coverage, especially early next week. Shallow shower and weak t-storms have been gradually developing early this afternoon in an area of weak instability along warm frontal boundary. Sfc dew points have been climbing steadily into the upper 50s most locations. Latest CAM guidance continues to show destabilization through early evening, yielding MLCAPE's in the vicinity of 1000 j/kg (should low 60s sfc dew points be realized). Meanwhile, weak shortwave energy dropping into the state will assist in mid-level thermal destabilization. Effective shear values of 45-55 knots will be more than enough to aid convective organization. Unseasonably low freezing level suggests hail will be the primary threat initially, eventually transitioning to a damaging wind threat as convection congeals by late afternoon/early evening. Shortwave trof and nose of LLJ continues to push east overnight, taking any lingering shower/thunderstorm activity with it. Wednesday will be dry as northwest flow prevails. H85/H7 WAA will be effective in capping any daytime convective chances. Lacking any mid- level moisture/clouds, temperatures tomorrow will warm back into the mid-upper 80s for most places. The pattern is flattened Wednesday night by shortwaves ejecting from close low on the south end of developing eastern Pacific Rex Block. Lead shortwave will push storms into western IA after midnight Wednesday night. Damaging winds would be the more likely hazard with this activity. Widespread shower and thunderstorm chances return statewide on Thursday and will continue into Friday as sfc boundary pulls up stationary E-W across Iowa. PWATS climb above 2" during the period and along with a series of embedded shortwaves will set the stage for very good chances for widespread precipitation, some of which may be heavy. Any flash flood concerns would be confined to urban areas, as low soil moisture and crops in agricultural land will mitigate substantial run-off. Looks like 1-3 inches of rain (lighted amount in NW; heaviest SE), with locally higher amounts possible. Day 3 WPC ERO is well positioned to capture this. Severe threat will be possible on Thursday as well, with large hail/damaging winds once again the primary associated hazards. The front sags south on Friday, gradually dragging rainfall chances with it. Best chance for severe looks to move into southeast IA and MO. Although lingering convection will still be a possibility, especially Friday Morning. Upper trough will move into the upper midwest Sat-Tue will yield nearly daily afternoon/evening shower/thunderstorm chances along with temps that fall short of seasonal values. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1248 PM CDT Tue Jun 22 2021 Aviation impacts for the period will center around isolated to scattered thunderstorms this afternoon. A few showers have been able to develop across central IA, but not much organization noted w/ this activity yet. Expect add'l weak development through around 20z, with strengthening and better organization expected thereafter. Best chances look to be KFOD to KDSM initially, spreading into KALO and KOTM afterwards. Will lean on VCTS at area terminals until initiation occurs. There is some severe weather threat in the stronger storms today...hail and damaging winds primary associated hazards. Activity will fester this evening before shifting east of central IA terminals by midnight. With the exception of lowered visibilities in thunderstorms, VFR conditions expected through the period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Hahn AVIATION...Hahn
Hazardous Weather Outlook National Weather Service Des Moines IA 230 PM CDT Tue Jun 22 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-231930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 230 PM CDT Tue Jun 22 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are anticipated this afternoon and evening and a few may be strong to severe with large hail and damaging wind gusts the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return Thursday into Friday. Strong to severe storms may be possible on Thursday. Heavy rainfall and localized water issues may occur as well with potential for multiple rounds of storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Des Moines radar (KDMX), 7 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
27 hail, 2 thunderstorm wind. Local standard time, as filed.
Public report of nickel sized hail.
NWS employee reported nickel to quarter sized hail.
Emergency manager reported 60 mph wind gust.
Trained spotter reported quarter sized hail.
Report via mping of quarter sized hail.
Delayed report of quarter sized hail. Time estimated via radar.
Public report via mping of quarter sized hail.
Report via social media of quarter sized hail.
Personal weather station recorded 66 mph wind gust.
Storm chaser reported quarter sized hail.
Trained spotter reported mostly pea to nickel sized hail with a few quarter sized stones mixed in.
Quarter sized hail reported via mping.
Trained spotter reported lots of quarter sized hail.
Trained spotter reported ping pong ball sized hail.
Trained spotter reported quarter sized hail.
Report via mping of ping pong ball sized hail.
Report via mping of penny sized hail.
Report via mping of quarter sized hail.
Report from social media of nickel sized hail relayed via social media. Time estimated via radar.
Trained spotter reported road completely covered with dime to quarter sized hail along highway G24 near Highway 65/69 intersection. Time estimated via radar.
Report via mping of penny sized hail.
Emergency manager reported quarter to ping pong ball sized hail.
Ping pong ball sized hail along highway 92 east of Indianola. Time estimated via radar.
Report via mping of quarter sized hail.
Report via mping of penny sized hail.
Report via mping of ping pong ball sized hail.
Report via social media of ping pong ball sized hail. Time estimated by radar.
Trained spotter reported half dollar sized hail.
Emergency manager reported two to three minutes of dime to quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962253, 962254, 962255, 962256, 962257, 962258, 962259, 962260, 962261, 962262, 962263, 962264, 962265, 962266, 962267, 962268, 962269, 962270, 962271, 962272, 962273, 962274, 962275, 962276, 962277, 962278, 962279, 962280, 962281.